Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS State College, PA

June 29, 2006Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 29, 2006, 5:24 PM EDT for Lycoming County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2006, 5:24 PM EDT (21:24 UTC)
Expired
Jun 29, 2006, 6:30 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lycoming County, PA

The radar

The State College radar (KCCX), 102 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:44 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 292125
SVRCTP
PAC081-292230-
/O.NEW.KCTP.SV.W.0096.060629T2124Z-060629T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF ENGLISH CENTER...OR 12 MILES NORTH OF JERSEY SHORE...
  AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROUT RUN AND BUTTONWOOD AROUND 535 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4126 7723 4140 7732 4142 7732 4155 7706
      4155 7697 4160 7687 4159 7682 4159 7682
      4152 7680 4142 7675

$$

FORECASTER:LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:53 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 29, 4:53 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT THU JUN 29 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATE FOR SVR TSTM WATCH #560 IN EFFECT UNTIL 11 PM THIS EVENING
FOR THE EASTERN THIRD OF MY AREA. THIS INCLUDES ALL COUNTIES EAST
OF A TIOGA/LYCOMING TO CUMBERLAND/ADAMS COUNTY LINE.

&&

.PREV DISCUSSION...
 /ISSUED 321 PM EDT THU JUN 29 2006/

SHORT TERM /TONIGHT/...

/COLD/ FRONT MOVING EAST ALONG THE LEADING EDGE OF AN UPPER TROUGH
WILL CROSS THE AREA THIS EVENING. CONVECTION ALREADY ACTIVE AND
MOVING INTO OUR WESTERN CWA AT THIS TIME. EVEN THOUGH DEWPOINTS
HAVE FALLEN INTO THE MID 50S ACROSS THE AREA...THE COMBINATION OF
THE FRONT AND A SHORT WAVE MAY RESULT IN A FEW STORMS REACHING
SEVERE CRITERIA THIS EVENING...ESPECIALLY OVER THE EASTERN ZONES.

FEEL THAT CONVECTIVE ACTIVITY WILL DIMINISH THROUGH THE NIGHT AND
CLEAR ALL ZONES AFTER 3 AM. THERE MAY BE SOME PATCHY FOG SINCE
THERE HAS BEEN SO MUCH MOISTURE OVER THE PAST FEW DAYS.

LONG TERM /FRIDAY THROUGH THURSDAY/...

FRIDAY SHOULD BE THE FIRST QUIET DAY IN A LONG TIME AS THE TROUGH
AXIS MOVES TO THE EAST AND DEWPOINTS FALL INTO THE LOW 50S OF THE
ENTIRE AREA. WEAK SURFACE HIGH PRESSURE SHOULD KEEP PRECIPITATION
NORTH OF THE PA/NY BORDER.

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN GREAT LAKES
LATE SATURDAY AND DRAG A COLD FRONT THROUGH EARLY SUNDAY. AHEAD OF
THIS FEATURE...TEMPERATURES WILL WARM BACK TO ABOUT 5 DEGREES
ABOVE NORMAL. QUICK MOVING SYSTEMS DARTING EAST ACROSS THE GREAT
LAKES WILL KEEP US IN A GENERAL CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. RIGHT NOW IT APPEARS DRY FOR HOLIDAY
ACTIVITIES.

AVIATION...

VFR CONDITIONS FOR THE MOST PART THIS AFTERNOON AND EVENING...WITH
SCATTERED TSTORMS FROM 18Z THROUGH AROUND 00Z BRINGING TEMPORARY
MVFR/ISOLATED IFR TO SOME SPOTS UNTIL MID LEVEL WAVE SLIDES EAST.
LATER TONIGHT MOSTLY CLEAR SKIES AND VFR CONDITIONS WITH MVFR FOG
AND LCL IFR FOG DEVELOPING AFTER 08Z.  VFR AGAIN TOMORROW WITH ONLY
CHANCE FOR A TSTORM ALONG THE NORTHERN TIER.  WINDS WILL BE LIGHT
FROM THE WEST THROUGH THE PERIOD...EXCEPT GUSTY IN TSTORMS.

HYDROLOGY...

TEN RIVER POINTS STILL IN FLOOD RIGHT NOW...BUT SUSQUEHANNA RIVER
AND TRIBUTARIES HAVE CRESTED AND ALL ARE SLOWLY FALLING.  ALL POINTS
SHOULD BE BELOW FLOOD STAGE BY FRIDAY NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEVOIR
Hazardous weather outlook, Jun 29, 5:10 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EDT THU JUN 29 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-300915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
510 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...AS A
TROUGH OF LOW PRESSURE MOVES EASTWARD ACROSS THE REGION. A FEW OF
THESE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND/OR LARGE HAIL.

IN ADDITION...A FEW STORMS COULD PRODUCE FLASH FLOODING...MAINLY FROM
SUSQUEHANNA VALLEY EASTWARD...WHERE THE GROUND REMAINS EXTREMELY
WET FROM RECENT HEAVY RAINFALL.

FLOODING WILL CONTINUE TO AFFECT THE MAIN STEM SUSQUEHANNA RIVER
TODAY...WITH MANY AREAS CRESTING LATER THIS MORNING OR EARLY THIS
AFTERNOON ON THE LOWER PORTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH
TUESDAY...WHICH COULD PRODUCE ISOLATED DAMAGING WIND GUSTS OR
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

KL/KF

In the hours before

Special weather statement, Jun 29, 3:19 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT THU JUN 29 2006

PAZ005-006-010>012-017-018-024-292015-
CAMBRIA-CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CENTRE-
NORTHERN CLINTON-POTTER-
319 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...CAMERON...CENTRE...
CLEARFIELD...CLINTON...ELK...MCKEAN AND POTTER COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST
OF OLEAN TO 15 MILES NORTHEAST OF ST. MARYS TO 8 MILES EAST OF DUBOIS
TO 5 MILES NORTHEAST OF BLAIRSVILLE...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR S.B. ELLIOT STATE PARK...PARKER DAM STATE
PARK AROUND 325 PM...SIZERVILLE...ROULETTE...MEDIX RUN...MAHAFFEY
AROUND 330 PM...GRAMPIAN AROUND 335 PM...NEW WASHINGTON AROUND 340
PM...OSWAYO AND LUMBER CITY AROUND 345 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 102 AND 136.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL PRODUCE SMALL HAIL.

FORECASTER:LA CORTE
Special weather statement, Jun 29, 4:10 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT THU JUN 29 2006

PAZ034>036-056-057-063-292115-
BEDFORD-CUMBERLAND-DAUPHIN-FRANKLIN-FULTON-PERRY-
410 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON AND PERRY COUNTIES...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
LEWISTOWN TO 17 MILES NORTH OF SHIPPENSBURG TO 16 MILES NORTHWEST OF
SHIPPENSBURG TO 2 MILES EAST OF BREEZEWOOD TO 14 MILES NORTHWEST OF
BERKELEY SPGS...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
SIDELING HILL REST AREA...BLAIN...BARNES GAP AROUND 415 PM...
SALUVIA...LOCUST GROVE...FORT LITTLETON AROUND 420 PM...WILLOW
HILL...AMBERSON VALLEY AROUND 425 PM...KISTLER AND NEEDMORE AROUND
430 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 160 AND 230...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-81 BETWEEN MILE MARKERS 15 AND 63.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE
Local storm report, Jun 29, 4:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     BLAIN                   40.34N 77.51W
06/29/2006                   PERRY              PA   LAW ENFORCEMENT

            SEVERAL TREES AND WIRES DOWN IN BLAIN AND SHERMANSDALE.

&&

CRUZ
Special weather statement, Jun 29, 5:00 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT THU JUN 29 2006

PAZ033-034-292200-
BEDFORD-SOMERSET-
500 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND SOMERSET COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
CONNELLSVILLE TO 3 MILES EAST OF SOMERSET TO 7 MILES EAST OF
WINDBER...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
OGLETOWN AROUND 505 PM...CESSNA...BEDFORD AROUND 510 PM...
OSTERBURG...CENTRAL CITY AROUND 515 PM...SHANKSVILLE...FRIEDENS
AROUND 525 PM...INDIAN LAKE AROUND 530 PM AND GARRETT AROUND 555 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 107 AND 152...I-99 BETWEEN
MILE MARKERS 0 AND 8.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

THESE STORMS HAVE A HISTORY OF PRODUCING DIME SIZE HAIL IN SOMERSET.

PERSONS ACROSS SOMERSET AND BEDFORD COUNTIES SHOULD BE ALERT AS
THESE STORMS MOVE ACROSS. SOME STORMS WILL CONTAIN TORRENTIAL
RAIN...GUST WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING. SEEK
SHELTER IF THREATENING WEATHER OCCURS...OR A WARNING IS ISSUED.

FORECASTER: MARTIN
Special weather statement, Jun 29, 5:01 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT THU JUN 29 2006

PAZ019-027-037-041-045-046-049-050-292200-
MIFFLIN-NORTHERN LYCOMING-SNYDER-SOUTHERN CENTRE-SOUTHERN CLINTON-
SOUTHERN LYCOMING-TIOGA-UNION-
501 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLINTON...LYCOMING...
MIFFLIN...SNYDER...TIOGA AND UNION COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
WELLSBORO TO 10 MILES SOUTH OF LOCK HAVEN TO 11 MILES NORTH OF
LEWISTOWN...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
REEDS GAP STATE PARK...LITTLE PINE STATE PARK...AVIS AROUND 510 PM...
LOGANTON AROUND 515 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 174 AND 210...I-180 BETWEEN MILE MARKERS 15
AND 29.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE
Local storm report, Jun 29, 5:03 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             N SOMERSET              40.01N 79.08W
06/29/2006  E0.50 INCH       SOMERSET           PA   TRAINED SPOTTER

            MARBLE SIZE HAIL FELL IN SOMERSET BOROUGH.

&&

CRUZ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:38 AM EDTSevere Thunderstorm WarningCTPCumberland67 min
Jun 29, 4:25 PM EDTSevere Thunderstorm WarningCTPPerry65 min
Jun 29, 4:41 PM EDTSevere Thunderstorm WarningCTPTioga64 min
Jun 29, 4:48 PM EDTSevere Thunderstorm WarningCTPMifflin57 min
Jun 29, 5:03 PM EDTSevere Thunderstorm WarningCTPDauphin57 min
Jun 29, 5:10 PM EDTSevere Thunderstorm WarningCTPSomerset65 min
Jun 29, 5:15 PM EDTSevere Thunderstorm WarningCTPHuntingdon60 min
Jun 29, 5:36 PM EDTSevere Thunderstorm WarningCTPCameron54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.